Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 20, NWS Shreveport, LA

December 23, 2002Shelby County, Texas; De Soto Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Dec 23, 2002, 7:05 PM CST for Shelby County, Texas; De Soto Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2002, 7:05 PM CST (01:05 UTC)
Expired
Dec 23, 2002, 11:00 PM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties De Soto Parish, LA, Shelby County, TX

The radar

The Shreveport radar (KSHV), 59 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
354 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 240105
FFWSHV
LAC031-TXC419-240500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 PM CST MON DEC 23 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
  DE SOTO PARISH IN NORTHWEST LOUISIANA

* UNTIL 1100 PM CST

* AT 702 PM CST...VERY HEAVY RAIN WILL FALL OVER SHELBY COUNTY AND 
  DE SOTO PARISH THIS EVENING...UPON ALREADY SATURATED GROUND.

THIS RAIN WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...
URBAN HIGHWAYS AND UNDERPASSES...ALONG WITH COUNTRY ROADS...AND LOW
FARMLAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
  DE SOTO PARISH IN NORTHWEST LOUISIANA
UNTIL 1100 PM CST.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 3:40 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 23, 3:40 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CST MON DEC 23 2002

WILL LEAN TOWARD THE MESOETA SOLUTION...BUT DIFFERENCES AMONG MODELS
ARE SMALL. LOW PRESSURE WILL DEVELOP ALONG FRONTAL BOUNDARY...AND
COLD AIR WILL MOVE IN BEHIND THE LOW WHILE WARM AIR WILL PUSH
NORTHWARD THIS EVENING AHEAD OF THE LOW...REACHING PERHAPS MLU.
CONVECTION WILL CONTINUE WITH TORNADIC THREAT NEAR BOUNDARIES AND IN
WARM SECTOR. AM SCRATCHING MY HEAD A BIT ABOUT WHAT TO DO WITH
NORTHWEST PORTION OF AREA...WHICH WILL SEE HEAVY PRECIP END EARLY
TONIGHT...MAYBE MOST PRECIP ENDING...BUT MAYBE LIGHT PRECIP WILL
INTERMITTENTLY CONTINUE. IF SO...OF WHAT TYPE? WILL KEEP IT LIQUID
TONIGHT BUT TAPER IT OFF. RAIN ENDS EAST TUESDAY MORNING...BUT THEN
MESOETA PICKS UP A DISTURBANCE THAT PRODUCES SOME LIGHT SNOW SHOWERS
FROM SE OK EARLY AFTERNOON TUESDAY SE OK AND SW AR...TO SOUTHCENTRAL
AR AND NORTH CENTRAL LA LATE EVENING. WILL GO WITH IT...BUT
ACCUMULATIONS WILL NOT BE OF CONCERN. JUST SOMETHING TO MAYBE LOOK
AT CHRISTMAS EVE UP YONDER.

THE THURSDAY SYSTEM IS STILL IFFY BUT STILL APPARENT ON MODELS IF
YOU SQUINT YOUR EYES. WILL KEEP IT...TWAS ONLY A 10 PERCENT CHANCE
OF MEASURABLE PRECIP...BUT WILL SLOW IT DOWN 6 HOURS...THUS NOW
MOSTLY HAPPENING THURSDAY NIGHT AND EARLY MORNING FRIDAY. ALSO
CONFINED MOSTLY TO NORTHERN PART OF AREA.

WILL ADD POPS FOR DAYS 6 AND 7...SUNDAY MONDAY.  17

WILL HOIST A FLASH FLOOD WATCH FOR FOR AREAS GENERALLY SOUTH OF I 30.

PRELIMS...

SHV 40/45/32/49/27 9100
MLU 44/47/34/49/26 9310
TXK 37/41/29/47/26 9210
TYR 39/41/28/49/28 8100
LFK 44/45/30/52/29 9100

.SHV...TORNADO WATCH TIL 8 PM
       TXZ152-153-165>167
       LAZ010-011-013-017>022.
       FLASH FLOOD WATCH TONIGHT SOUTH OF I 30.
Hazardous weather outlook, Dec 23, 12:00 PM CST, 7 hours 5 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20...ESPECIALLY FOR THIS AFTERNOON AND
EVENING. FURTHER NORTH...THERE IS A SLIGHT TO MODERATE RISK OF
SEVERE THUNDERSTORMS ROUGHLY BETWEEN INTERSTATE 20 AND INTERSTATE 30.

A VIGOROUS PAIR OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE
AREA TODAY AND TONIGHT.  A WARM FRONT IS MOVING SLOWLY NORTHWARD
ACROSS CENTRAL TEXAS AND SOUTHERN LOUISIANA...AND THIS EVENING IT
SHOULD BE LOCATED FROM THE EAST TEXAS LAKES AREA TO NORTH CENTRAL
LOUISIANA. IN THE WARM AND HUMID AIR SOUTH OF THE FRONT...SURFACE
BASED INSTABILITY AND THE VERTICAL WIND PROFILE SHOULD BE CONDUCIVE
TO THE DEVELOPMENT OF TORNADIC THUNDERSTORMS. NORTH OF THE WARM
FRONT...ELEVATED INSTABILITY ABOVE THE COOL SURFACE AIR WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

LATER TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING
WITH IT AN ADDITIONAL ROUND OF THUNDERSTORMS...POSSIBLY AS A SQUALL
LINE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES...
LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS.

THIS IS A POTENTIALLY DANGEROUS SCENARIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Dec 23, 5:57 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
557 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0511 PM    LEWISVILLE                AR   FLOODING
12/23/02   LAFAYETTE                      COUNTY ROADS BEGINNING TO
                                          OVERFLOW IN THE LEWISVILLE
                                          AND STAMPS VICINITIES.
                                          REPORT FROM STATE POLICE.
Local storm report, Dec 23, 6:16 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0420 PM    HUXLEY                    TX   WIND DAMAGE
12/23/02   SHELBY                         TREED DOWNED IN THE
                                          HUXLEY VICINITY.
                                          REPORT FROM SHERIFF.

0515 PM    10 W MANY                 LA   WIND DAMAGE
12/23/02   SABINE                         POWER LINES DOWNED
                                          ALONG STATE HIGHWAY
                                          191.  REPORT FROM
                                          SHERIFF.

VIII.
Local storm report, Dec 23, 6:36 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME IN MANY REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0420 PM    HUXLEY                    TX   WIND DAMAGE
12/23/02   SHELBY                         TREES DOWNED IN THE
                                          HUXLEY VICINITY.
                                          REPORT FROM SHERIFF.

0505 PM    10 W MANY                 LA   WIND DAMAGE
12/23/02   SABINE                         POWER LINES DOWNED
                                          ALONG STATE HIGHWAY
                                          191.  REPORT FROM
                                          SHERIFF.

VIII.
Local storm report, Dec 23, 6:41 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1108 AM    5 N LUFKIN                TX   .75 INCH HAIL
12/23/02   ANGELINA                       REPORT AT HIGHWAY 69 FROM
                                          STORM SPOTTERS.

0145 PM    1 S MANSFIELD             LA   WIND DAMAGE
12/23/02   DE SOTO                        MOBILE HOME DAMAGE.
                                          REPORT FROM STORM
                                          SPOTTERS.

VIII.
Local storm report, Dec 23, 7:02 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0610 PM    NACOGDOCHES               TX   FLOODING
12/23/02   NACOGDOCHES                    EVACUATIONS ALONG
                                          CALIFORNIA AVENUE IN TOWN.
                                          HIGH WATER ALONG BAYOUS
                                          TORO AND BONITA.  REPORT
                                          FROM NACOGDOCHES DAILY
                                          SENTINEL NEWSPAPER.

0635 PM    NATCHEZ                   LA   FLOODING
12/23/02   NATCHITOCHES                   FLOODING ALONG HIGHWAY
                                          119.  REPORT FROM SHERIFF.

0655 PM    2 S NACOGDOCHES           TX   1 INCH HAIL
12/23/02   NACOGDOCHES                    REPORT FROM STORM
                                          SPOTTERS.

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:25 PM CSTSevere Thunderstorm WarningSHVAngelina, Cherokee35 min
Dec 23, 6:45 PM CSTSevere Thunderstorm WarningSHVNacogdoches45 min
Dec 23, 6:46 PM CSTFlash Flood WarningSHVAngelina, Nacogdoches4 hr
Dec 23, 7:09 PM CSTSevere Thunderstorm WarningSHVShelby51 min
Dec 23, 8:33 PM CSTSevere Thunderstorm WarningSHVCherokee57 min
Dec 23, 9:00 PM CSTSevere Thunderstorm WarningSHVRusk60 min
Dec 23, 9:32 PM CSTSevere Thunderstorm WarningSHVPanola28 min
Dec 23, 10:49 PM CSTFlash Flood WarningSHVAngelina, Nacogdoches4 hr
Dec 23, 11:02 PM CSTFlash Flood WarningSHVShelby4 hr
Dec 23, 6:01 PM CSTSevere Thunderstorm WarningSHVWinn59 min
Dec 23, 7:53 PM CSTFlash Flood WarningSHVWinn4 hr
Dec 23, 9:57 PM CSTFlash Flood WarningSHVNatchitoches4 hr
Dec 23, 10:24 PM CSTFlash Flood WarningSHVSabine4 hr
Dec 23, 11:37 PM CSTFlash Flood WarningSHVWinn4 hr

Nearby

Flash Flood Warnings in Texas, 2002Flash Flood Warnings in Louisiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.